• Neurology
  • Stroke

NIH Stroke Scale (NIHSS) Calculator

Scores the neurological deficit of an acute stroke from 15 bedside items, from 0 (no deficit on the scale) to 42.

1a. Level of consciousness

1b. Questions: the month and their age

Score the first answer. Aphasic or stuporous patients who do not understand score 2; intubation, severe dysarthria or a language barrier score 1.

1c. Commands: open and close the eyes, grip and release

Use the non-paretic hand. An unequivocal attempt counts even if weakness stops it. If the hands cannot be used, substitute another one-step command; if there is no response, demonstrate the task (pantomime). Only the first attempt is scored.

2. Best gaze

Horizontal eye movements only. An isolated peripheral nerve palsy (III, IV or VI) scores 1.

3. Visual fields

Score 1 only for a clear-cut asymmetry, including quadrantanopia. Blindness from any cause scores 3; with one blind eye, score the other eye. Extinction to bilateral stimulation scores 1 here and counts for item 11.

4. Facial palsy

5a. Motor, left arm

5b. Motor, right arm

6a. Motor, left leg

6b. Motor, right leg

7. Limb ataxia

Finger–nose and heel–shin on both sides. Score it only if out of proportion to weakness; it is absent in a patient who cannot understand or is paralyzed.

8. Sensory

Pinprick or withdrawal from noxious stimulus; score only loss due to the stroke. A patient in coma (1a = 3) scores 2.

9. Best language

Describe the picture, name the items, read the sentences. A patient in coma (1a = 3) scores 3; an intubated patient writes.

10. Dysarthria

11. Extinction and inattention

Formerly neglect. Aphasia with attention to both sides scores 0.

  • Score what the patient does, not what you think they can do, and go through the items in order. Do not give cues except where an item allows them (pantomime for 1c and the motor items). For 1b and 1c only the first attempt counts.
  • Untestable (UN) applies only to the motor items and ataxia (amputation or joint fusion) and dysarthria (intubation or another physical barrier). It adds no points.

Result

Score every item to see the total.

0 of 15 items scored

Sources

ESO–ESMINT 2024: Weak for intervention · 7 studies

After scoring

Advice · Acute stroke · Critical actions

Avoid common errors

6 common errors to avoid

Formula

Fifteen items, each from 0 (normal) up to 2, 3 or 4 points, added for a total of 0 to 42. Because ataxia is not scored in a paralyzed limb or an unresponsive patient, real totals stop a little below 42.

Test cases

3 published cases, each also a test case

FAQ

10 questions and answers

Further reading

13 references with PubMed and DOI links

About this page

Contributed by Dr. Meng Zhao (MD · Former Neurosurgeon · Medical AI Researcher), from the original publications listed here. Last updated November 6, 2026. LinkedIn

The calculator code is tested against every worked example on this page before each release.

This calculator supports, and does not replace, clinical judgment. It is meant for healthcare professionals and is not medical advice for patients. Report an error through the contact page.